Alert archive / Kentucky / Special Weather Statements in 2017

Special Weather Statement, NWS Louisville, KY

August 1, 2017Oldham County, Kentucky

NWS Louisville, KY issued this special weather statement at Aug 1, 2017, 9:10 PM EDT for Oldham County, Kentucky. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2017, 9:10 PM EDT (01:10 UTC)
Expired
Aug 1, 2017, 9:45 PM EDT
In force
35 min
Issued by
NWS Louisville, KY

County Oldham County, KY

The radar

The Louisville radar (KLVX), 58 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 9:19 PM EDTHAIL 0.52 Sw Brownsboro, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 305 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
305 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1588 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

664 
WWUS83 KLMK 020110
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
910 PM EDT TUE AUG 1 2017

KYZ031-020145-
Oldham-
910 PM EDT TUE AUG 1 2017

...LINE OF STRONG THUNDERSTORMS IN OLDHAM COUNTY...

At 910 PM EDT, radar indicated strong thunderstorms from near La 
Grange to Coldstream. Movement was southeast at 10 mph.

Winds in excess of 30 mph and dime size hail are possible with these
storms.

Locations impacted include...
La Grange, Crestwood, Orchard Grass Hills, Pewee Valley, Demplytown,
Centerfield, Buckner, Floydsburg, Park Lake, and Cedar Point.

LAT...LON 3837 8536 3830 8542 3830 8543 3829 8543
      3830 8544 3830 8545 3829 8545 3829 8547
      3834 8556 3834 8558 3844 8549
TIME...MOT...LOC 0110Z 326DEG 10KT 3841 8547 3834 8552 

$$

13

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Aug 1, 7:21 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 1, 7:21 PM EDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
721 PM EDT Tue Aug 1 2017

...Updated Aviation Discussion...

.Short Term (Now through Wednesday Night)...
Issued at 300 PM EDT Tue Aug 1 2017

A broad mid-level wave is positioned over the Ohio Valley this
afternoon, along with broken cirrus. Fairly widespread cloud cover
today has suppressed temps, with readings currently in the low/mid
80s. Temps should creep up another 1-2 degrees for afternoon highs.

Latest radar imagery shows a couple showers and one storm in the
Madison, Indiana area. Precip coverage this afternoon and evening
will remain quite isolated. Isolated showers and storms will be most
likely along and west of a line from Madison, IN to Bowling Green.
Further east, moisture depth remains limited with a subtantial mid-
level dry layer. Surface high pressure still have an influence,
particularly over eastern KY. Surface winds have been light and
chaotic throughout the morning and early afternoon. There is no real
low-level trigger to go along with the weak upper forcing. Any
showers/storms that do develop are unlikely to be strong and will
subside by late this evening. Lows tonight will range from 65-70
under partly cloudy skies.

On Wednesday, an upper trough swings into the Ohio Valley and will
provide a bit more upper support. There's also a modest response at
850 mb, with winds increasing to 15-20 kts. More substantial
southwest flow will also increase low-level moisture transport, and
scattered showers and thunderstorms are expected during the
afternoon. Some isolated activity could get going prior to 18z. With
dewpoints in the mid/upper 60s, moderate instability should develop.
Deep layer shear will remain weak, however, so strong storms won't
be common. Highs tomorrow will be in the mid 80s.

Precip coverage will likely wane again Wednesday night with the loss
of heating. Lows will likely be in the mid/upper 60s.

.Long Term (Thursday through Tuesday)...
Issued at 305 PM EDT Tue Aug 1 2017

An increase in scattered diurnal convection is expected again
Thursday, with highs in the mid/upper 80s. Central KY/southern IN
will be in the warm sector of an approaching low pressure system,
but even then moisture return will be modest with PWATs near normal
for early August (1.5 inches). Mid and upper level winds will remain
weak, with the primary cyclone still over the Upper Midwest.  We
could see some stronger storms, with heavy rainfall, lightning, and
gusty winds.

But the higher chance for storms, including strong storms, is still
Friday morning into early afternoon with the passage of the cold
front. The strong low pressure system will swing east through the
Great Lakes during this time frame, with the trailing cold front
clearing central KY by Friday evening. Given timing of the cold
front, highs Friday should be limited to the upper 70s/low 80s.

As the upper trough exits, surface ridging will build into the Ohio
Valley Friday night-Saturday. Saturday morning will be cool, with
lows around 55-60 degrees. Saturday looks cool and dry with highs in
the upper 70s/low 80s. Sunday is likely to be mostly dry as well,
with highs recovering into the low/mid 80s. Rain/thunderstorm
chances return late Sunday into early next week with another low
pressure system tracking through the Great Lakes.

&&

.Aviation (00Z TAF Update)...
Issued at 721 PM EDT Tue Aug 1 2017

Evening thunderstorms will slowly lose intensity and become more
isolated as we get into the nighttime hours. While isolated showers
will be possible just about any time through the night, especially
at SDF, chances and coverage are too low for inclusion in the TAFs
right now.

Tomorrow showers will be possible just about any time, but the best
chance for thunderstorms will be in the afternoon with the best
instability as an upper trough moves overhead.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Short Term........EBW
Long Term.........EBW
Aviation..........13
Hazardous weather outlook, Aug 1, 4:43 PM EDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
443 PM EDT Tue Aug 1 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-022045-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
443 PM EDT Tue Aug 1 2017 /343 PM CDT Tue Aug 1 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Isolated storms will occur this evening. A few of the strongest
cells may produce brief small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible at times Wednesday through Friday as
a couple of disturbances move through the region. The highest storm
chances will be Friday as a cold front moves through. Heavy rainfall,
gusty winds, and lightning will be possible with any storm.

Thunderstorms will again be possible Monday as another cold front
approaches.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is not needed.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

EBW/13

In the hours before

Local storm report, Aug 1, 7:58 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
758 PM EDT TUE AUG 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             2 SE UNDERWOOD          38.57N 85.75W
08/01/2017  E0.75 INCH       CLARK              IN   BROADCAST MEDIA

            DIME SIZE HAIL COVERING THE GROUND.

&&

13
Special weather statement, Aug 1, 8:18 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Louisville KY
818 PM EDT TUE AUG 1 2017

INZ083-084-089-KYZ023-024-020045-
Crawford-Perry-Dubois-Hancock-Breckinridge-
818 PM EDT TUE AUG 1 2017

...LINE OF GUSTY THUNDERSTORMS MOVING UP THE OHIO RIVER WEST OF
LOUISVILLE...

At 817 PM EDT /717 PM CDT/, radar indicated strong thunderstorms
from 9 miles east of Jasper to Hardinsburg. Movement was east at 20
mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Pea sized hail was reported in southern Dubois County and 43mph
winds were measured in Owensboro with these storms.

Locations impacted include...
Tell City, Hardinsburg, Hawesville, Mount Pleasant, Ferdinand,
Lewisport, Cannelton, Cloverport, Leopold, and Birdseye.

LAT...LON 3795 8690 3802 8680 3800 8677 3804 8679
      3806 8677 3810 8677 3812 8681 3821 8679
      3820 8690 3836 8690 3838 8660 3806 8644
      3805 8646 3804 8649 3798 8640 3776 8629
      3776 8682 3779 8682 3784 8685 3783 8690
TIME...MOT...LOC 0017Z 266DEG 17KT 3834 8678 3779 8649

13
Local storm report, Aug 1, 8:24 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
824 PM EDT TUE AUG 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             1 NE OTISCO             38.55N 85.65W
08/01/2017  E1.00 INCH       CLARK              IN   BROADCAST MEDIA

&&

13
Special weather statement, Aug 1, 8:43 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Louisville KY
843 PM EDT TUE AUG 1 2017

KYZ031-020115-
Oldham-
843 PM EDT TUE AUG 1 2017

...STRONG THUNDERSTORM DEVELOPING NEAR PROSPECT...

At 842 PM EDT, a strong thunderstorm was located just northeast of
Prospect, moving east at 25 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Prospect, Crestwood, Orchard Grass Hills, Goshen, River Bluff,
Belknap Beach, Cedar Point, Brownsboro, and Buckner.

LAT...LON 3841 8546 3832 8552 3835 8559 3837 8563
      3838 8563 3843 8560
TIME...MOT...LOC 0042Z 280DEG 26KT 3840 8553

13
Local storm report, Aug 1, 9:05 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
905 PM EDT TUE AUG 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             SKYLIGHT                38.44N 85.53W
08/01/2017  E1.00 INCH       OLDHAM             KY   BROADCAST MEDIA

&&

SZAPPANOS
Special weather statement, Aug 1, 9:10 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
910 PM EDT TUE AUG 1 2017

KYZ031-020145-
Oldham-
910 PM EDT TUE AUG 1 2017

...LINE OF STRONG THUNDERSTORMS IN OLDHAM COUNTY...

At 910 PM EDT, radar indicated strong thunderstorms from near La
Grange to Coldstream. Movement was southeast at 10 mph.

Winds in excess of 30 mph and dime size hail are possible with these
storms.

Locations impacted include...
La Grange, Crestwood, Orchard Grass Hills, Pewee Valley, Demplytown,
Centerfield, Buckner, Floydsburg, Park Lake, and Cedar Point.

LAT...LON 3837 8536 3830 8542 3830 8543 3829 8543
      3830 8544 3830 8545 3829 8545 3829 8547
      3834 8556 3834 8558 3844 8549
TIME...MOT...LOC 0110Z 326DEG 10KT 3841 8547 3834 8552

13

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:18 PM EDTSpecial Weather StatementLMKBreckinridge, Hancock27 min
Aug 1, 8:29 PM EDTSevere Thunderstorm WarningLMKOldham31 min
Aug 1, 8:43 PM EDTSpecial Weather StatementLMKOldham32 min
Aug 2, 1:43 PM EDTSpecial Weather StatementLMKJefferson, Shelby, Spencer32 min
Aug 2, 1:57 PM EDTSpecial Weather StatementLMKFranklin18 min
Aug 2, 2:12 PM EDTSpecial Weather StatementLMKScott33 min
Aug 2, 2:20 PM EDTSpecial Weather StatementLMKHenry25 min
Aug 2, 2:26 PM EDTSevere Thunderstorm WarningLMKHarrison, Scott19 min
Aug 2, 2:39 PM EDTSpecial Weather StatementLMKAnderson21 min
Aug 2, 2:43 PM EDTSpecial Weather StatementLMKHarrison17 min
Aug 2, 2:58 PM EDTSpecial Weather StatementLMKBourbon, Nicholas17 min
Aug 2, 3:11 PM EDTSevere Thunderstorm WarningLMKBourbon, Nicholas13 min
Aug 2, 3:21 PM EDTAreal Flood AdvisoryLMKBourbon, Nicholas54 min
Aug 2, 3:23 PM EDTSpecial Weather StatementLMKFayette22 min
Aug 2, 3:38 PM EDTSpecial Weather StatementLMKBourbon22 min
Aug 2, 3:44 PM EDTSevere Thunderstorm WarningLMKBourbon, Clark, Fayette31 min
Aug 2, 4:09 PM EDTSpecial Weather StatementLMKClark36 min
Aug 2, 4:25 PM EDTSpecial Weather StatementLMKGarrard, Madison50 min
Aug 2, 5:04 PM EDTSpecial Weather StatementLMKOldham26 min
Aug 2, 5:14 PM EDTSpecial Weather StatementLMKMadison16 min
Aug 2, 5:28 PM EDTSpecial Weather StatementLMKWarren32 min
Aug 2, 5:57 PM EDTSevere Thunderstorm WarningLMKButler, Logan33 min
Aug 2, 6:16 PM EDTSpecial Weather StatementLMKLogan29 min
Aug 2, 6:47 PM EDTSpecial Weather StatementLMKSimpson28 min
Aug 2, 7:21 PM EDTSpecial Weather StatementLMKCasey24 min
Aug 1, 8:04 PM EDTSevere Thunderstorm WarningLMKClark26 min
Aug 2, 5:30 PM EDTSpecial Weather StatementLMKDubois, Orange30 min
Aug 2, 5:48 PM EDTSpecial Weather StatementLMKFloyd27 min
Aug 2, 6:42 PM EDTSpecial Weather StatementLMKJefferson33 min

Nearby

Special Weather Statements in Kentucky, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.